Alabama, 2024Damaging Winds in Alabama, July 8, 2024
July 8, 2024 · NWS HUN · 4 events in 3 counties and zones
A cold front north of the area pushed south into southern middle Tennessee and northern Alabama afternoon hours on the 8th. Isolated to scattered strong to severe thunderstorms early in the afternoon became more numerous and concentrated near and south of this cold front as it pushed south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front north of the area pushed south into southern middle Tennessee and northern Alabama afternoon hours on the 8th. Isolated to scattered strong to severe thunderstorms early in the afternoon became more numerous and concentrated near and south of this cold front as it pushed south. Portions of northern Alabama experienced severe damaging winds gusts, particularly in the Falkville area of Morgan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 8, 1:00 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 1:00 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
200 PM CDT Mon Jul 8 2024
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 149 PM CDT Mon Jul 8 2024
The story of warmer than average temperatures continues, with a
Heat Advisory in effect for all of northern Alabama until 7 pm.
With some influence from a ridge to the east and surface moisture
in place, this should keep temperatures predominantly in the
mid-70s. Winds should become very light and variable, especially
in valley areas. With this, some patchy fog remains possible,
especially in the mountain valleys if the surface can saturate
enough. Otherwise, skies should remain mostly clear for much of
the night. Some leftover diurnally driven convection may linger
into the late evening hours, before dissipating after midnight.
&&
.SHORT TERM...
(Tuesday through Wednesday Night)
Issued at 149 PM CDT Mon Jul 8 2024
The main story here is going to be the passage of what remains
with Beryl to our NW on Tuesday. There is some model divergence on
exactly how much rain the TN Valley may get. However, it should be
safe to forecast higher PoPs, especially tomorrow afternoon. At
the moment, models are trending to a more quasi-linear solution
in storm mode, mainly in our northern areas. A few storms may get
on the stronger side, locally, with CAPE values near 1500-2000
J/kg and light wind shear, something to watch as we get closer.
Localized gusty winds will be the main threat with the strongest
storms. Otherwise, the warm and humid weather should continue
Tuesday, with highs in the low to mid 90s and heat index values
peaking in the 100-105 degree range. An additional Heat Advisory
may be needed for portions of the area on Tuesday as well. On
Wednesday, in wake of Beryl a slightly cooler and drier air mass
will work its way into the region. This would help to bring the
feels-like temperatures back towards the ambient temperatures in
the mid/upper 80s. This is forecast to be short-lived as a ridge
rebuilds right behind Beryl.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 226 AM CDT Mon Jul 8 2024
Heat continues to be the main concern during the long term period,
however, we are forecast to remain below thresholds for any heat
products to be issued for now as dew points remain in the 60s-70s.
Despite this, high temperatures are forecast to warm into the upper
90s to triple digits by Sunday with heat indices in the lower 100s.
As a result, populations without effective cooling and/or adequate
hydration will be affected. We urge everyone to continue staying
hydrated, avoiding being outside during the hottest part of the day,
and avoiding leaving pets and/or children in unattended vehicles.
Otherwise, chances of showers/storms will be low (25% or less)
through the weekend. These chances will peak with diurnal heating in
the afternoon to early evening hours due to lack of strong synoptic
forcing.
&&
.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Mon Jul 8 2024
VFR conditions should be predominant through the TAF period at
both KHSV and KMSL. Borderline VFR/MVFR conditions are possible
this evening (21z-2z) as a few showers and storms could form,
though confidence remains low to mention in the TAF. Winds should
mainly be from the west around 5 kts, before becoming more light
and variable by the evening.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...Serre
SHORT TERM....Serre
LONG TERM....HC
AVIATION...Serre
In the hours before
Special weather statement, Jul 8, 3:17 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
417 PM CDT Mon Jul 8 2024
ALZ004-082145-
Lawrence AL-
417 PM CDT Mon Jul 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAWRENCE COUNTY THROUGH
445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moulton, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moulton, Hatton, Wren, Landersville, and Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3445 8723 3439 8735 3453 8749 3462 8731
TIME...MOT...LOC 2117Z 148DEG 8KT 3447 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 8, 3:57 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
457 PM CDT Mon Jul 8 2024
ALZ004-082230-
Lawrence AL-
457 PM CDT Mon Jul 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAWRENCE COUNTY
THROUGH 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 8 miles northwest of Moulton, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Town Creek, Courtland, and North Courtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 8728 3475 8727 3454 8728 3452 8737
3465 8745 3466 8744 3469 8745
TIME...MOT...LOC 2156Z 161DEG 15KT 3460 8735
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 8, 4:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
545 PM CDT Mon Jul 8 2024
ALZ016-082315-
Cullman AL-
545 PM CDT Mon Jul 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CULLMAN COUNTY
THROUGH 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 13 miles south of Cullman, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hanceville, Dodge City, Colony, Black Bottom, and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3407 8695 3409 8676 3395 8680 3396 8682
3394 8682 3395 8684 3393 8686 3393 8687
3394 8688 3392 8689 3392 8690
TIME...MOT...LOC 2245Z 182DEG 11KT 3398 8686
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jul 8, 4:55 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
555 PM CDT Mon Jul 8 2024
ALZ007-082330-
Morgan AL-
555 PM CDT Mon Jul 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MORGAN COUNTY
THROUGH 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hartselle, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, and Lacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8691 3435 8702 3457 8696 3450 8674
TIME...MOT...LOC 2255Z 207DEG 14KT 3443 8691
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Thunderstorm Wind, Morgan
- When
- July 8, 5:05 PM CST to 5:15 PM CST
- Where
- Morgan County, 2.2 mi NW of Bell Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.340, -86.950
A tree and power lines were reported down along West Lacon Road and Burney Road.
Thunderstorm Wind, Morgan
- When
- July 8, 5:05 PM CST to 5:15 PM CST
- Where
- Morgan County, 0.57 mi W of Falkville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -86.910
Trees were reported knocked down and blocking roads at multiple locations in the Falkville area.
Thunderstorm Wind, Colbert
- When
- July 8, 5:17 PM CST
- Where
- Colbert County, 0.57 mi W of Littleville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.580, -87.680
A tree was reported down along Ligon Springs Road.
Thunderstorm Wind, Cullman
- When
- July 8, 5:50 PM CST
- Where
- Cullman County, 0.69 mi N of North Vinemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.290, -86.850
A tree was reported down along county road 1386.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 12, 202426 deaths · 10 events
- Tornadoes in Louisiana, July 8, 20242 deaths · 3 injured · $3.4 million · EF2 · 31 events
- Tornadoes and Tropical Storm in Texas, July 8, 2024$1.4 million · EF1 · 25 events
- Wildfire in Washington, July 8 to 31, 2024$2.1 million · 1 event
- Damaging Winds in Michigan, July 8, 2024$300,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Wind in Arkansas, July 8, 2024$65,000 · EF1 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 8 to 9, 2024EF1 · 44 events
- Flash Flooding and Flooding in Missouri, July 8, 2024$33,000 · 55 kt wind · 10 events
- Heat in Mississippi, July 8, 202414 events
- Heat in Alabama, July 8, 20248 events
- Hail and Damaging Winds in Michigan, July 8, 20241.5 in hail · 8 events
- Damaging Wind and Heavy Rain in Florida, July 8, 202450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202275, 1202276, 1202277, 1202278.